Kansas, 2024

Flash Flood and Damaging Winds in Kansas, June 9, 2024

June 9, 2024 · NWS DDC · 8 events in 6 counties and zones

High winds and heavy rain reported 06/09.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

High winds and heavy rain reported 06/09.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 8, 10:05 PM CST, 1 hour 55 minutes earlier. Its key messages:

  • A large complex of thunderstorms is expected to cross Southwest Kansas Saturday night, with damaging winds and heavy rainfall the primary risks. The highest risk of damaging wind is expected to focus along and north of US 50.
  • Low clouds and much cooler Sunday.
  • A rapid warming trend is expected next week.
Area forecast discussion, Jun 8, 10:05 PM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1105 PM CDT Sat Jun 8 2024

.KEY MESSAGES...

- A large complex of thunderstorms is expected to cross
  Southwest Kansas Saturday night, with damaging winds and heavy
  rainfall the primary risks. The highest risk of damaging wind
  is expected to focus along and north of US 50.

- Low clouds and much cooler Sunday.

- A rapid warming trend is expected next week.

&&

.UPDATE...
Issued at 608 PM CDT Sat Jun 8 2024

*** MESOSCALE DISCUSSION ***

At 23Z (6 PM CDT), several supercell thunderstorms were underway
across the High Plains of eastern Colorado. These storms were in
a very favorable warm, moist upslope environment characterized
by lower 60s dewpoints and 2000 J/kg MLCAPE along with 0-6km AGL
bulk wind shear vector magnitudes of 40 to 50 knots. This rich
severe weather environment extends well into Kansas. Pretty much
every high-end severe weather metric favors a prolonged, late-
evening into the overnight severe weather episode with either
one very large MCS transitioning into a MCC or at the very least
a couple smaller MCSs in close proximity.

Strong to marginally severe storms in the northern Texas
panhandle will likely continue to march northeastward toward far
southwest Kansas by mid-evening, with several of the latest runs
of the HRRR picking up on this and merging it with the Colorado
storms forming a massive severe MCS centered right across
southwest Kansas late tonight. High end severe wind reports are
the most likely risk tonight as the severe MCS matures,
especially when mid to upper 60s surface dewpoints become
ingested into the system. 70 to 80 mph wind gusts are expected
with the strongest convective updraft/downdraft interfaces
within the meat of the MCS tonight, really favoring a corridor
50 miles either side of a Scott City to Dodge City to Pratt
line. The risk of 70-80 mph wind gusts will be a bit lower later
in the night (after 11 PM CDT) and farther east as the boundary
layer cools sufficiently enough, however given the strength of
this MCS, boundary layer cooling may not be enough to weaken the
MCS strength much as surface to 850mb moisture transport vectors
are forecast to remain quite strong out of the east southeast.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 200 PM CDT Sat Jun 8 2024

Midday surface observations depicted a stationary frontal
boundary in the vicinity of the KS/OK border, with northeast
winds prevailing across SW KS. Moisture convergence was already
increasing along this boundary, with CAPE already exceeding 2000
J/kg, but expectation is for all convection to remain capped
through 7 pm, with forcing still removed, and an inversion in
place. The boundary will lift northward some through sunset,
with winds becoming more upslope/easterly, in response to the
approaching shortwave over the Colorado Rockies. Despite the
easterly boundary layer winds, temperatures will warm easily
into the mid 80s north, to the mid 90s adjacent to Oklahoma. MU
CAPE of 3-4,000 J/kg is expected to be common across SW KS by
evening. Still, removed all pops through 7 pm, with 12z ARW/NAM
dry through this time.

Numerous thunderstorms are expected to initiate as supercells over
northeast Colorado through 7 pm, evolving from the Front Range,
then rapidly grow upscale into an intensifying MCS (mesoscale
convective system) and enter the northwest zones in the 8-9 pm
time range. The environment this evening will favor rapid cold
pool/ outflow clustering, as the maturing MCS interacts with the
expected instability reservoir, producing bow echoes and
potentially particularly damaging winds. Wind gusts of 60-80 mph
are expected along the apexes of the strongest bowing segments,
probably favoring north and west of DDC this evening. Wind-
driven enhanced probability remains valid, with a much less
threat of hail greater than one inch in diameter. All convection
will be linear in nature in SW KS, so any tornado risk will be
very limited, and tied to QLCS mesovortex spinups along the
leading edge of the outflows when the MCS is near maturation
this evening.

Damaging winds are of particular concern during early summer
weekends, when many are outdoors enjoying recreational activities,
away from shelter. Ensure you have multiple ways to receive
warnings; some warnings will carry the destructive tag and
trigger WEA alerts on mobile devices when forecast wind gusts
reach 80 mph. Remain weather aware, and have a plan in place to
find shelter ahead of this thunderstorm complex tonight.
Damaging wind risk remains focused along and especially north of
US 50, with a 7 pm through 2 am time slot for the highest
impacts. Hatched probability (10% or greater)of significant
gusts (> 75 mph, hurricane force) is focused across the northern
half of the DDC CWA.

MCS is expecting to be exiting into central Kansas by 1 am Sunday
per the fastest guidance, 4 am per the slowest. All models show
widespread low stratus filling in developing behind the exiting
complex, as the MCS outflow pushes the old frontal boundary
southward again. Kept northeast winds toward the strongest side
of guidance through sunrise Sunday.

Sunday will be much cooler, with the combination of strong cold
advection (for June standards) and stratus working to hold
temperatures down through at least early afternoon. GFS/NAM agree
with an 850 mb temperature reduction of 6-9C compared to Saturday,
and where stratus can hold much of the day, afternoon temperatures
will be reduced to the refreshing 70s. Temperatures are expected
to fall back into the 50s Monday morning as weak high pressure
arrives in Kansas, but lingering cloud cover will limit the
cooling potential. Some overrunning/warm advection related
elevated showers/storms are possible favoring the southwest
zones Sunday night, but the forecast may be too wet here, with
much of this activity likely remaining south of SW KS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Issued at 200 PM CDT Sat Jun 8 2024

Emphasis for additional rainfall and thunderstorms will
transfer to the west and south of SW KS on Monday. Pops will
strongly favor the southwest and western zones Monday, given
moist SEly upslope fow, and a midlevel weakness persisting near
southeast Colorado. Clouds will also be more prevalent across
these western zones Monday, with temperatures running several
degrees below early June normals. Midlevel shortwave trough or
weakness is forecast to drift eastward in the vicinity of SW KS
through Tuesday, and NBM correctly keeps chance category pops
for showers and thunderstorms for this feature. Flow and shear
will be very weak, but precipitable water will be high, favoring
non-severe disorganized/pulse convection with locally heavy
rainfall through Tuesday.

All models show aggressive warming Wednesday, as the weak
shortwave slides southeast of SW KS, and heights aggressively
build overhead. 12z EPS ensembles show a strong midlevel high
over 594 dm in strength building from Mexico toward Albuquerque,
New Mexico by 7 pm Wednesday. Afternoon temperatures will soar
easily into the lower 90s, and NBM may be too slow with the
magnitude of the warmup. The Mexican heat ridge builds even
stronger Thursday, with heights climbing well over 590 dm over
SW KS. 12z MEX forecasts a high of 99 at DDC Thursday, and
GEFS ensemble probability of 2m T > 100 is already 70-80%
Thursday afternoon. Given the very hot ensemble means, deterministic
solutions and NBM/MEX may not be hot enough, but regardless,
Thursday is expected to be hottest day so far this young summer
season. How much more rain we put in the topsoils between now
and then will play a role with any evaporative cooling, and
whether we can avoid triple digit heat. For non-summer lovers,
the good news is this heatwave is temporary, as ECMWF EPS shows
a shortwave trough eroding the ridge, reducing heights and
introducing another chance of showers and thunderstorms. Pops
and cooling trend from the NBM for next Friday and Saturday were
accepted.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1101 PM CDT Sat Jun 8 2024

A line of strong to severe thunderstorms will track east-southeast
through southwest Kansas into central Kansas overnight, affecting
the vicinity of all TAF sites with brief periods of MVFR/IFR
cigs/vsbys along with strong wind gusts in excess of 50kt. Low
level stratus is then expected to develop within an east-
northeasterly upslope flow developing behind a cold front
sinking slowly southward into northern Oklahoma early Sunday
morning, resulting in possible MVFR/IFR cigs in vicinity of all
TAF sites generally after 07-09Z. East-northeast winds around
10 to 20kt with gusts up to 25kt developing behind the
aforementioned front are expected to persist through Sunday
afternoon as surface high pressure builds in across the Upper
Midwest.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Umscheid
SHORT TERM...Turner
LONG TERM...Turner
AVIATION...JJohnson
Hazardous weather outlook, Jun 8, 5:13 AM CST, 18 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
613 AM CDT Sat Jun 8 2024

KSZ030-031-043>046-061>066-074>081-084>090-091115-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
613 AM CDT Sat Jun 8 2024 /513 AM MDT Sat Jun 8 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are expected to develop in eastern
Colorado late this afternoon, then spread southeast into western Kansas
this evening. The strongest storms will be capable ofproducing 1 to
2 inch hail and damaging winds upward of 75 mph. There is also a
low isolated tornado risk. Additionally, periods of heavy rainfall
associated with the strongest storms may also lead to localized
flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed generally after 6 PM.

In the hours before

Local storm report, Jun 8, 10:53 PM CST, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1153 PM CDT Sat Jun 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     Tstm Wnd Gst     10 SE Satanta           37.32N 100.88W
06/08/2024  E68 MPH          Seward             KS   Mesonet

&&
Local storm report, Jun 8, 10:59 PM CST, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1159 PM CDT Sat Jun 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     Tstm Wnd Gst     3 W Bloom               37.49N 99.96W
06/08/2024  M67 MPH          Ford               KS   Mesonet

            Mesonet station DW9907 Bloom.

&&
Local storm report, Jun 8, 11:40 PM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1240 AM CDT Sun Jun 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     Tstm Wnd Gst     Greensburg              37.61N 99.30W
06/09/2024  E63 MPH          Kiowa              KS   Emergency Mngr

            Sixty to 65 mph wind gust was reported.

&&

MR
Local storm report, Jun 8, 11:49 PM CST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1249 AM CDT Sun Jun 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     Flash Flood      1 SSE Dodge City        37.75N 100.01W
06/09/2024                   Ford               KS   Public

            Public video of flooded roads.

&&
Local storm report, Jun 8, 11:52 PM CST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1252 AM CDT Sun Jun 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 AM     Tstm Wnd Dmg     1 N Dodge City          37.78N 100.02W
06/09/2024                   Ford               KS   Public

            Public pictures of a tree uprooted.

&&
Local storm report, Jun 8, 11:58 PM CST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1258 AM CDT Sun Jun 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 PM     Tstm Wnd Dmg     Sublette                37.48N 100.85W
06/08/2024                   Haskell            KS   Public

            Report from mPING: 1-inch tree limbs broken;
            Shingles blown off.

&&

The radar

The Dodge City radar (KDDC), 103 km away, was scanning. The volume nearest the first event began at 06:00 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 heavy rain, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Pratt

When
June 9, 12:00 AM CST
Where
Pratt County, 2.34 mi SSW of Coats
Measured
61 kt (70 mph) measured gust
Reported by
CoCoRaHS
Coordinates
37.490, -98.850

A 70 mph wind gust reported.

Thunderstorm Wind, Barber

When
June 9, 12:20 AM CST
Where
Barber County, (P28)medicine Lodge
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
37.270, -98.550

A 60 mph wind gust reported.

Thunderstorm Wind, Edwards

When
June 9, 12:20 AM CST
Where
Edwards County, 0.55 mi W of Kinsley Muni Arpt
Measured
56 kt (64 mph) measured gust
Reported by
Emergency Manager
Coordinates
37.920, -99.410

A 65 mph wind gust reported.

Thunderstorm Wind, Comanche

When
June 9, 1:03 AM CST
Where
Comanche County, Coldwater
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.270, -99.330

Trees uprooted or snapped.

Flash Flood, Stafford

When
June 9, 2:02 AM CST
Where
Stafford County, 1.76 mi SW of St John to 2.32 mi SSW of St John
Cause
Heavy Rain
Reported by
Public
Coordinates
38.000, -98.770

Road closed with water over road.

Thunderstorm Wind, Comanche

When
June 9, 2:12 AM CST
Where
Comanche County, 0.55 mi E of Wilmore
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.330, -99.210

Trees uprooted or snapped.

Heavy Rain, Gray

When
June 9, 6:40 AM CST
Where
Gray County, 0.88 mi SE of Ingalls
Reported by
Public
Coordinates
37.820, -100.440

A report of 3.10 inches of rain reported.

Heavy Rain, Edwards

When
June 9, 8:00 AM CST
Where
Edwards County, 0.55 mi W of Kinsley Muni Arpt
Reported by
Emergency Manager
Coordinates
37.920, -99.410

A report of 3.25 inches of rain.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1192279, 1192280, 1192282, 1192283, 1192284, 1192285, 1192286, 1192287.